Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 22, NWS Shreveport, LA

April 9, 20094 counties in Texas

NWS Shreveport, LA issued this tornado warning at Apr 9, 2009, 8:53 PM CDT for 4 counties in Texas. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2009, 8:53 PM CDT (01:53 UTC)
Expired
Apr 9, 2009, 9:45 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Gregg County, TX, Harrison County, TX, Marion County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 72 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 9:13 PM CDTTORNADO6 Sw Harleton, TXAN EF1 TORNADO WITH WINDS AROUND 100 MPH TOUCHED DOWN JUST WEST OF WILL SMITH RD, SNAPPING AND UPROOTING NUMEROUS TREES, WITH A TREE LANDING ATOP A MOBILE HOME. THE TORNADO CROSSED FM 450 NEAR PR 4432, WHERE SEVERAL HOMES WERE DAMAGED BY FALLING TREES. A COUPL
Apr 9, 9:25 PM CDTHAIL 0.755 Nw Marshall, TXHAM RADIO REPORT
Apr 9, 9:28 PM CDTHAIL 18 Nw Marshall, TXSPOTTER REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 100153
TORSHV
TXC183-203-315-459-100245-
/O.NEW.KSHV.TO.W.0022.090410T0153Z-090410T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 PM CDT THU APR 9 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL GREGG COUNTY IN NORTHEAST TEXAS...
  NORTHWESTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  WESTERN MARION COUNTY IN NORTHEAST TEXAS...
  EASTERN UPSHUR COUNTY IN NORTHEAST TEXAS...

* UNTIL 945 PM CDT

* AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EAST
  MOUNTAIN...OR 8 MILES NORTH OF WHITE OAK...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DIANA...ORE CITY...HARLETON...BEREA AND JEFFERSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3289 9435 3288 9433 3250 9435 3253 9485
      3283 9488
TIME...MOT...LOC 0153Z 255DEG 41KT 3265 9478

$$

03
1 follow-up statement
000 
WWUS54 KSHV 100223
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
923 PM CDT THU APR 9 2009

TXC183-459-100233-
/O.CAN.KSHV.TO.W.0022.000000T0000Z-090410T0245Z/
UPSHUR TX-GREGG TX-
923 PM CDT THU APR 9 2009

...THE TORNADO WARNING FOR GREGG AND UPSHUR COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEAST TEXAS.

LAT...LON 3285 9465 3289 9437 3288 9434 3288 9433
      3250 9435 3252 9465
TIME...MOT...LOC 0223Z 255DEG 41KT 3263 9451

$$

TXC203-315-100245-
/O.CON.KSHV.TO.W.0022.000000T0000Z-090410T0245Z/
MARION TX-HARRISON TX-
923 PM CDT THU APR 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR HARRISON
AND MARION COUNTIES...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HARLETON...OR 12
MILES NORTHWEST OF MARSHALL...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NESBITT...LASSATER...BEREA...JEFFERSON AND PRUETT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3285 9465 3289 9437 3288 9434 3288 9433
      3250 9435 3252 9465
TIME...MOT...LOC 0223Z 255DEG 41KT 3263 9451

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 9, 3:29 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 9, 3:29 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT THU APR 9 2009

.DISCUSSION...
LIGHT RAIN ACROSS EXTREME EASTERN TX...MOVING OUT OF SE OK...AND
ACROSS SW AR. A LIMITED BUT IMPORTANT PERIOD OF DIURNAL HEATING
MAY OCCUR AS CLOUDS WILL DECREASE BEHIND THIS SPOTTY RAIN AND
CLOUD COVER. A WICKEDLY INTENSE DRY LINE APPROACHING INTERSTATE 35...
PACKING SUSTAINED WINDS OF 30 TO 40 MPH...AND DEWPOINTS FALLING
INTO TEENS AND EVEN SINGLE DIGITS. NOT ENOUGH MOISTURE FOR SOLID
LINE OF STORMS...DISCRETE SUPERCELLS COULD EXPLODE ALONG THIS TYPE
OF BOUNDARY. MID LVL TEMPS AT 500 MB COOLING TO AT LEAST -20C OVER
RED RIVER VALLEY THIS EVE WILL MAKE DRYLINE STORMS THAT MUCH MORE
POTENT. LARGE HAIL APPEARS TO BE THE MAIN SVR THREAT...ROTATION
POTENTIAL NOT AS IMPRESSIVE BUT ISOLATED TORNADOES NOT OUT OF QUESTION.
COLD FRONT ALSO SEEN JUST CROSSING EASTERN PANHANDLE REGION...WILL
NOT HAVE MUCH EFFECT OTHER THAN KEEPING FRIDAY NIGHT TEMPS IN THE
40S.

EASTER SUNDAY EVENT MAY PROVE MORE INTERESTING. BOTH LOW LVL WIND
SHEAR AND INSTABILITY COULD BE GREATER THAN TODAY...AS UPPER TROF CLOSES
OFF SUNDAY OVER THE RED RIVER VALLEY REGION OF NORTHCENTRAL TX.
DEEPENING SFC LOW SWINGS AROUND BOTTOM OF THIS TROF INTO WELL
ORGANISED UPPER LEVEL DIRECTIONAL DIVERGENCE. THIS COMBINATION
OF LIFT GENERATED FROM SFC LOW...UPPER DIVERGENCE...AND SEMI
STACKED LOW...MAY ENHANCE HEAVY RAIN POTENTIAL IN ADDITION TO
STRONGLY ROTATING STORMS AS SYSTEM IMPINGES UPON PREEXISTING
LOW LVL ESE FLOW. FINALLY...ANOTHER STORM SYSTEM ON TAP FOR MID WEEK...
TOWARDS END OF EXTENDED PERIOD./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  69  49  72  57 /  50   0   0   0  30
MLU  62  72  49  71  55 /  50  10   0   0  30
DEQ  51  64  43  70  54 /  50   0   0   0  20
TXK  54  65  46  71  54 /  50   0   0   0  20
ELD  59  69  48  71  53 /  50   0   0   0  20
TYR  53  72  48  73  59 /  20   0   0  10  40
GGG  55  70  48  73  58 /  20   0   0  10  30
LFK  60  72  51  75  63 /  30  10  10  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Apr 9, 12:06 PM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CDT THU APR 9 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-138-151-101715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-HARRISON-
PANOLA-
1206 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THE EVENING HOURS ACROSS MCCURTAIN COUNTY IN
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST TEXAS AS WELL
AS NORTHWEST AND NORTH CENTRAL LOUISIANA. A STRONG UPPER LEVEL
STORM SYSTEM...WITH A WELL DEFINED SURFACE LOW... WILL MOVE ACROSS
OKLAHOMA THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS IN THE
FORM OF SUPERCELLS COULD DEVELOP IN THE AIRMASS AHEAD OF A
DRYLINE...ASSOCIATED WITH THIS LOW. THIS SEVERE WEATHER THREAT IS
VERY CONDITIONAL AS THERE IS A VERY STRONG CAPPING INVERSION IN
PLACE TODAY. MOISTURE RETURN IS ALSO IN QUESTION. HOWEVER...THE
CAP WILL LIKELY WEAKEN JUST WEST OR NEAR THE COUNTY WARNING AREA
BY LATE THIS AFTERNOON. THE END RESULT WILL BE SCATTERED SHOWERS
AND THUNDERSTORMS...SOME OF WHICH WILL HAVE THE LIKELIHOOD OF
PRODUCING STRONG AND DAMAGING WIND GUSTS ALONG WITH LARGE HAIL.
ISOLATED TORNADOES CANNOT BE RULED OUT...BUT A GREATER TORNADIC
THREAT EXISTS NORTH OF THE FOUR STATE REGION. THE STORMS WILL
LIKELY WEAKEN AS WE TRANSITION INTO THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE
FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT.
THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE
HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG
WITH LOCALLY HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVITY WILL LIKELY BE NEEDED ACROSS SOUTHEAST
OKLAHOMA...AND PORTIONS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...
ALONG AND NORTH OF INTERSTATE 30. SOUTH OF INTERSTATE 30...SEVERE
WEATHER WILL BE MORE QUESTIONABLE...HOWEVER...SPOTTER ACTIVITATION
REMAINS A POSSIBILITY AS FAR SOUTH AS AROUND THE INTERSTATE 20 CORRIDOR.

LAZ017>022-TXZ136-137-149-150-152-153-165>167-101715-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SMITH-GREGG-
CHEROKEE-RUSK-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1206 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
FURTHER SOUTH ACROSS THE DEEP EAST TEXAS LAKES COUNTRY OF
NORTHEAST TEXAS INTO WEST CENTRAL AND EAST CENTRAL LOUISIANA...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS WE
TRANSITION INTO THE LATE AFTERNOON HOURS...THROUGH THIS EVENING.
THE SEVERE WEATHER THREAT IS MAINLY NORTH OF THE
REGION...HOWEVER... STORMS COULD DEVELOP SOUTH ALONG THE DRYLINE
AND POSE A HAIL OR WIND THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE
FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT.
THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE
HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG
WITH LOCALLY HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED ACROSS THE
SOUTHERN THIRD OF DEEP EAST TEXAS AS WELL AS WEST CENTRAL AND EAST
CENTRAL LOUISIANA LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 9, 7:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
739 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             MOUNT PLEASANT          33.17N 94.98W
04/09/2009  M0.75 INCH       TITUS              TX   EMERGENCY MNGR

&&

ASTEVENS
Local storm report, Apr 9, 7:57 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             LONGVIEW                32.52N 94.76W
04/09/2009  E0.75 INCH       GREGG              TX   TRAINED SPOTTER

&&

ASTEVENS
Local storm report, Apr 9, 7:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             LONGVIEW                32.52N 94.76W
04/09/2009  M0.88 INCH       GREGG              TX   TRAINED SPOTTER

&&

ASTEVENS
Local storm report, Apr 9, 8:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
824 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TORNADO          HUGHES SPRINGS          33.00N 94.63W
04/09/2009                   CASS               TX   LAW ENFORCEMENT

0823 PM     HAIL             DAINGERFIELD            33.03N 94.72W
04/09/2009  M1.00 INCH       MORRIS             TX   TRAINED SPOTTER

&&

ASTEVENS
Local storm report, Apr 9, 8:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
839 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             1 W NASHVILLE           33.94N 93.87W
04/09/2009  M0.75 INCH       HOWARD             AR   TRAINED SPOTTER

0834 PM     HAIL             5 N DIERKS              34.19N 94.02W
04/09/2009  M0.88 INCH       HOWARD             AR   EMERGENCY MNGR

0836 PM     HAIL             ATLANTA                 31.81N 92.74W
04/09/2009  E2.50 INCH       WINN               LA   AMATEUR RADIO

&&

ASTEVENS
Local storm report, Apr 9, 8:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             ATLANTA                 33.12N 94.16W
04/09/2009  E2.50 INCH       CASS               TX   AMATEUR RADIO

&&

ASTEVENS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:21 PM CDTTornado WarningSHVCamp, Morris, Titus39 min
Apr 9, 7:46 PM CDTTornado WarningSHVBowie, Cass59 min
Apr 9, 7:53 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison52 min
Apr 9, 8:26 PM CDTSevere Thunderstorm WarningSHVCamp, Cass, Marion, Morris, Titus, Upshur and 1 more49 min
Apr 9, 8:44 PM CDTTornado WarningSHVCass46 min
Apr 9, 9:02 PM CDTSevere Thunderstorm WarningSHVCass43 min
Apr 9, 9:34 PM CDTTornado WarningSHVHarrison, Marion31 min
Apr 9, 9:37 PM CDTSevere Thunderstorm WarningSHVCass38 min
Apr 9, 9:58 PM CDTTornado WarningSHVHarrison47 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.